Alert archive / Nebraska / Flash Flood Warnings in 2004

Flash Flood Warning 26, NWS Omaha, NE

June 12, 2004Douglas County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 12, 2004, 4:13 PM CDT for Douglas County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 4:13 PM CDT (21:13 UTC)
Expired
Jun 12, 2004, 10:15 PM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Douglas County, NE

The radar

The Omaha radar (KOAX), 11 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 122118
FFWOAX
NEC055-130315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
413 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF OMAHA

* UNTIL 1015 PM CDT

* AT 410 PM CDT...UP TO 3 INCHES OF RAIN HAD FALLEN IN THE OMAHA
METROPOLITAN AREA.  THE BIG PAPILLION CREEK WAS REPORTED NEAR 
BANKFULL AROUND 1 PACIFIC PLACE.  FLOODING IS LIKELY TO OCCUR IN
THIS AND OTHER LOW LYING AREAS OF DOUGLAS COUNTY.

SOME LOCATIONS AFFECTED INCLUDE...BENNINGTON...BOYS TOWN...ELKHORN...
MILLARD...OMAHA...RALSTON...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.

LAT...LON 4139 9645 4119 9639 4119 9592 4140 9596

$$

POLLACK
2 follow-up statements
000 
WGUS73 KOAX 122313
FFSOAX
NEC055-153-130015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
611 PM CDT SAT JUN 12 2004

...A FLASH FLOOD WARNING CONTINUES FOR SARPY COUNTY UNTIL 730 PM 
CDT...
...A FLASH FLOOD WARNING CONTINUES FOR DOUGLAS COUNTY UNTIL 1015 PM
CDT...

AT 611 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE TO HEAVY RAIN CONTINUING ACROSS SARPY AND DOUGLAS 
COUNTIES.  ADDITIONAL THUNDERSTORMS ARE LIKELY TO CROSS THE 
AREA IN THE NEXT COUPLE OF HOURS.  THE THREAT OF FLASH FLOODING
CONTINUES.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. AS LITTLE AS SIX
INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT...OR HAS A HIGH
PROBABILITY OF OCCURRING.

LAT...LON 4140 9640 4107 9631 4107 9590 4141 9594

$$

POLLACK
000 
WGUS73 KOAX 130035
FFSOAX
NEC055-153-130130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
733 PM CDT SAT JUN 12 2004

...FLASH FLOOD WARNING FOR DOUGLAS COUNTY CANCELLED...
...FLASH FLOOD WARNING FOR SARPY COUNTY EXPIRES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE RAIN WAS
DECREASING IN COVERAGE...AND THE FLOOD THREAT WAS DIMINISHING.
NO FLOODING HAS BEEN REPORTED RECENTLY ON STREAMS OR HIGHWAYS...
AND NONE IS EXPECTED THE REST OF THE EVENING.

LAT...LON 4139 9639 4104 9631 4107 9590 4139 9596

$$

POLLACK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:17 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 12, 2:17 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
217 PM CDT SAT JUN 12 2004

.DISCUSSION...
BRIEF DISCUSSION THIS AFTERNOON WITH SEVERE WEATHER ACROSS THE CWA.

ATMOSPHERE IS DESTABILIZING RAPIDLY...PARTICULARLY ACROSS SOUTHER
SECTIONS OF THE CWA. MSAS SBCAPES OVER NRN KS WERE OVER 4000
J/KG WITH LIS PUSHING -13. A CLUSTER OF STORMS HAVE BROKEN OUT OVER
THE CWA AND WAS PUSHING EAST/NORTHEAST. A STALLED FRONTAL BOUNDARY
FROM SRN MN INTO SERN NEB AND NRN KS IS THE DIVIDING LINE FOR AN
UNSTABLE AIR MASS. WEAK MLCINH AND FAVORABLE LSI VALUES INDICATE NO
SIGNIFICANT CAPPING PRESENT TO HAMPER STORM DEVELOPMENT. ALSO...
MOIST SOUTHERLY WINDS SOUTH OF THE FRONT HELPING TO ENHANCE
CURRENTLY ACTIVE STORMS.

SHORT TERM CONCERNS ARE FOR MORE STORMS THIS EVENING. LATEST SPC DAY
1 SHOWS SOUTHERN SECTIONS OF THE CWA IN THE MODERATE RISK. THE
MODELS ARE SHOWING A FEW EMBEDDED SHORT WAVES MOVING THRU THE FLOW
OF THE NORTH CENTRAL PLAINS BROAD TROF WHICH SHOULD HELP ENHANCE
ADDITIONAL ACTIVITY...ALBEIT MAINLY SOUTH WERE HIGH LEVEL OF
INSTABILITY AND MOISTURE REMAIN. THEREFORE WILL COVER SOUTHERN
SECTIONS...MAINLY SOUTH OF I-80...HEAVILY WITH POPS AND SMALL POPS
ELSEWHERE. FOR SUNDAY...THE UPPER LEVEL TROF AXIS MOVES EAST OF THE
AREA...TAKING PCPN CHANCES WITH IT. HOWEVER...WILL KEEP SOME SLGT
POPS IN PLACE OVER ERN SECTIONS OF THE CWA FOR ANY EXITING
ACTIVITY.

IN THE EXTENDED PERIODS...PCPN CHANCES RETURN MONDAY AND CONTINUE
THROUGH MONDAY NIGHT. THE ETA ADVERTISES LOW LEVEL QG-
FRONTOGENETIC FORCING OVER THE CWA AS DEEP LAYER OMEGA VALUES
INCREASE THRU THE AFTERNOON AND INTO THE OVERNIGHT HOURS. GOING POP
FCST SEEM REASONABLE AT THE MOMENT. FOR TUESDAY AND BEYOND...PCPN
CHANCES WILL BE DETERMINED BY LOW LEVEL BOUNDARY LOCATION.
CONFIDENT RATHER LOW GIVEN EXTENDED MODEL DIFFERENCES.

 &&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEE
Hazardous weather outlook, Jun 12, 11:36 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1136 AM CDT SAT JUN 12 2004

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-122300-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX-
MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
1136 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
SEVERE STORMS ARE POSSIBLE EARLY THIS AFTERNOON INTO THIS EVENING
WITH HAIL AND DAMAGING WINDS THE MAIN HAZARD.

LOW PRESSURE OVER KANSAS AND A WARM FRONT IN SOUTHEAST NEBRASKA WILL
BRING WARM AND MOIST AIR BACK NORTH INTO EASTERN NEBRASKA AND
SOUTHWEST IOWA.  STRONG INSTABILITY AND AN UPPER LEVEL
DISTURBANCE MOVING INTO EASTERN NEBRASKA WILL HELP CAUSE THUNDERSTORM
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY AND AGAIN
THURSDAY.  THE STRONGEST STORMS WILL LIKELY BE FROM LATE AFTERNOON
THROUGH LATE EVENING. SEVERE STORMS...AGAIN WITH LARGE HAIL AND
DAMAGING WINDS...WILL BE POSSIBLE BOTH LATE SUNDAY AND LATE MONDAY.
LATER HAZARDOUS WEATHER OUTLOOKS WILL PROVIDE ADDITIONAL INFORMATION
REGARDING THUNDERSTORM ACTIVITY LATER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED FROM THIS AFTERNOON
INTO LATE EVENING.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-122300-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
1136 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALL AFTERNOON AND
EVENING.  LARGE HAIL...DAMAGING WINDS ARE THE PRIMARY THREATS...BUT
ISOLATED TORNADOES ARE POSSIBLE. HEAVY RAIN COULD ALSO ACCOMPANY THE
STRONGER STORMS.

VERY UNSTABLE CONDITIONS HAVE DEVELOPED AS WARM MOIST AIR MOVES
NORTH INTO THE REGION FROM KANSAS AND MISSOURI.  STRONG
THUNDERSTORMS HAVE DEVELOPED EARLY...AND STORMS ARE LIKELY TO
CONTINUE INTO THE EVENING.

DUE TO THE EARLY AND RAPID DEVELOPMENT OF THUNDERSTORMS...
A CONFERENCE CALL WILL NOT BE SCHEDULED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY AND AGAIN
THURSDAY.  THE STRONGEST STORMS WILL LIKELY BE FROM LATE AFTERNOON
THROUGH LATE EVENING. SEVERE STORMS...AGAIN WITH LARGE HAIL AND
DAMAGING WINDS...WILL BE POSSIBLE BOTH LATE SUNDAY AND LATE MONDAY.
LATER HAZARDOUS WEATHER OUTLOOKS WILL PROVIDE ADDITIONAL INFORMATION
REGARDING THUNDERSTORM ACTIVITY LATER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR IMMEDIATE ACTIVATION THIS
AFTERNOON AND EVENING.

POLLACK

In the hours before

Local storm report, Jun 12, 2:44 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
244 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     3 NW LITTLE SIOUX       41.84N 96.07W
06/12/2004                   HARRISON           IA   CO-OP OBSERVER

            6 TO 8 INCH DIAMETER TREE LIMBS DOWN. DOWNSPOUT RIPPED
            OFF OF HOUSE.

&&

TFL
Local storm report, Jun 12, 2:53 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
253 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND GST     4 SE GRETNA             41.10N 96.19W
06/12/2004  58 MPH           SARPY              NE   CO-OP OBSERVER

0240 PM     HAIL             7 NNE TOBIAS            40.51N 97.29W
06/12/2004  1.75 INCH        SALINE             NE   EMERGENCY MNGR

&&

TFL
Local storm report, Jun 12, 3:14 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
314 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             OMAHA                   41.26N 96.01W
06/12/2004  0.88 INCH        DOUGLAS            NE   AMATEUR RADIO

            178TH AND CENTER

&&

TFL
Local storm report, Jun 12, 3:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
358 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             OMAHA                   41.26N 96.01W
06/12/2004  0.88 INCH        DOUGLAS            NE   AMATEUR RADIO

            ONE HUNDRED SEVENTY EIGHTH AND MAPLE STREETS IN OMAHA.

&&

JB
Local storm report, Jun 12, 4:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
405 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             3 E WAHOO               41.22N 96.56W
06/12/2004  0.88 INCH        SAUNDERS           NE   PUBLIC

&&

JB
Local storm report, Jun 12, 4:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
408 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             OAKDALE                 42.07N 97.97W
06/12/2004  1.00 INCH        ANTELOPE           NE   CO-OP OBSERVER

&&

JB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:54 AM CDTSevere Thunderstorm WarningOAXSaline51 min
Jun 12, 11:45 AM CDTSevere Thunderstorm WarningOAXSaline45 min
Jun 12, 12:13 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster47 min
Jun 12, 12:15 PM CDTSevere Thunderstorm WarningOAXSaunders30 min
Jun 12, 12:25 PM CDTTornado WarningOAXSaunders35 min
Jun 12, 12:34 PM CDTTornado WarningOAXDodge, Saunders, Washington56 min
Jun 12, 12:39 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy36 min
Jun 12, 12:49 PM CDTTornado WarningOAXGage41 min
Jun 12, 12:53 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe67 min
Jun 12, 12:59 PM CDTSevere Thunderstorm WarningOAXLancaster46 min
Jun 12, 1:14 PM CDTSevere Thunderstorm WarningOAXCass31 min
Jun 12, 2:18 PM CDTSevere Thunderstorm WarningOAXSarpy, Saunders42 min
Jun 12, 2:32 PM CDTSevere Thunderstorm WarningOAXSaline43 min
Jun 12, 2:34 PM CDTSevere Thunderstorm WarningOAXSeward41 min
Jun 12, 2:58 PM CDTSevere Thunderstorm WarningOAXSaunders47 min
Jun 12, 3:14 PM CDTSevere Thunderstorm WarningOAXDouglas31 min
Jun 12, 3:15 PM CDTSevere Thunderstorm WarningOAXSaline45 min
Jun 12, 3:17 PM CDTFlash Flood WarningOAXSaline6 hr
Jun 12, 3:19 PM CDTTornado WarningOAXSaline41 min
Jun 12, 3:44 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders31 min
Jun 12, 3:58 PM CDTTornado WarningOAXSaline62 min
Jun 12, 3:59 PM CDTSevere Thunderstorm WarningOAXButler31 min
Jun 12, 4:01 PM CDTSevere Thunderstorm WarningOAXSarpy29 min
Jun 12, 4:05 PM CDTSevere Thunderstorm WarningOAXAntelope25 min
Jun 12, 4:14 PM CDTSevere Thunderstorm WarningOAXDouglas31 min
Jun 12, 4:20 PM CDTSevere Thunderstorm WarningOAXAntelope40 min
Jun 12, 4:22 PM CDTSevere Thunderstorm WarningOAXBoone38 min
Jun 12, 4:29 PM CDTSevere Thunderstorm WarningOAXSarpy31 min
Jun 12, 4:32 PM CDTTornado WarningOAXLancaster58 min
Jun 12, 4:33 PM CDTFlash Flood WarningOAXSarpy6 hr
Jun 12, 4:59 PM CDTTornado WarningOAXSaline46 min
Jun 12, 5:10 PM CDTSevere Thunderstorm WarningOAXBoone35 min
Jun 12, 5:20 PM CDTSevere Thunderstorm WarningOAXOtoe40 min
Jun 12, 5:25 PM CDTFlash Flood WarningOAXLancaster4 hr
Jun 12, 5:30 PM CDTTornado WarningOAXLancaster45 min
Jun 12, 5:46 PM CDTSevere Thunderstorm WarningOAXSaline44 min
Jun 12, 5:49 PM CDTSevere Thunderstorm WarningOAXGage56 min
Jun 12, 5:58 PM CDTSevere Thunderstorm WarningOAXCass, Otoe47 min
Jun 12, 6:17 PM CDTFlash Flood WarningOAXGage3 hr
Jun 12, 6:34 PM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee56 min

Nearby

Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.